Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Nashville, TN

July 13, 20194 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 13, 2019, 8:56 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 8:56 PM CDT (01:56 UTC)
Expired
Jul 14, 2019, 12:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Dickson County, TN, Montgomery County, TN, Robertson County, TN

The radar

The Ft Campbell radar (KHPX), 37 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS54 KOHX 140156
FFWOHX
TNC021-043-125-147-140500-
/O.NEW.KOHX.FF.W.0047.190714T0156Z-190714T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
856 PM CDT Sat Jul 13 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Dickson County in Middle Tennessee...
  Montgomery County in Middle Tennessee...
  Northern Cheatham County in Middle Tennessee...
  Western Robertson County in Middle Tennessee...

* Until midnight CDT.

* At 855 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clarksville, Coopertown, Pleasant View, Adams, Cedar Hill, Cheatham
  Dam, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3642 8682 3639 8689 3639 8691 3638 8691
      3626 8716 3632 8752 3634 8751 3634 8759
      3664 8764 3664 8710

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 7:08 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 13, 7:08 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
708 PM CDT Sat Jul 13 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and a couple of thunderstorms continue develop along and
north of I-40 at forecast time. These are developing in a region of
fairly high CAPE values (3000-4000 J/Kg), but with no shear or
driving synoptic features to assist, storms aren't showing much in
the way of convective ability. I think we've seen about 20 CtGs
in the last hour across the whole mid-state. I actually expect
most of this activity to wane over the next couple of hours and
give way to this wave of showers and thunderstorms moving up from
the south. Coverage is roughly the same with these, but this
activity should continue to push northward and be the focus for
development into the evening hours. PoPs still aren't high -- 30
to 50 at the most -- so I don't expect that everyone will see
rain, but a rumble of thunder isn't out of the question for some
through about 10 pm. All of this will be diurnal in nature, so
that's why I cut things off around 10 pm with those who see rain
to receive around 1-1.5 inches at the top end, but most will see
less.

The forecast focus continues to revolve around TS Barry. Yes, Barry
became a cat 1 this morning, but as soon as it made landfall, was
downgraded to a tropical storm. Doesn't mean it isn't making a large
impact on the Gulf Coast, though. It will also have great impacts up
through Mississippi and Arkansas over the next 24-48 hours. However,
the last few NHC forecasts have continued to shift the path of Barry
westward. This is actually really good news for Middle TN. The
highest rainfall totals also continue to shift westward. As the
remnants of Barry enter the Mid-Mississippi and TN Valleys, I think
we could still be looking at 2 to 3 inches of rainfall (maybe a
touch more) across our far western counties, closest to the TN
River, but this is a far cry from what models were showing only
24-36 hours ago. These totals will be spread over Tuesday and
Wednesday, so at this time, I don't foresee a Flash Flood Watch
being issued for Middle TN, but that doesn't mean some very
localized flooding isn't possible, especially by Wednesday as the
upper trough swings through the TN and Ohio Valleys.

After Wednesday, I'll keep a small PoP in the forecast due to model
differences, however the forecast is looking relatively dry. This is
pretty normal behind a tropical system. Problem is, after the cool
down Barry will provide us, summertime temperatures will return
rather quickly. Look for low to mid 90s to return by the end of the
week, along with typical diurnal thunderstorm chances.

&&

.AVIATION...
00Z TAF DISCUSSION.

Band of showers and storms has set up over northern Middle
Tennessee. CKV and CSV could see storms impact terminals with
MVFR cigs and IFR to LIFR visibilities through at least 02z. BNA
and MQY should expect just vcts this evening. Conditions should
calm down by 05z and leave VFR conditions for the remainder of the
night with a steady stream of high clouds over the area. Sunday
will bring additional showers and storms out of the south with the
best chance of precip near any terminals after 18z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Jul 13, 1:53 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
153 PM CDT Sat Jul 13 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
153 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Some storms this afternoon and evening may produce very
heavy rainfall. There is a chance of isolated minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain is possible mainly Tuesday night into Wednesday
as remnants of Tropical Storm Barry passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

31

In the hours before

Special weather statement, Jul 13, 5:16 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT Sat Jul 13 2019

TNZ008-132230-
Sumner TN-
516 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUMNER COUNTY UNTIL
530 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin and Hendersonville.

LAT...LON 3644 8643 3634 8644 3633 8646 3630 8651
      3631 8654 3632 8654 3632 8655 3631 8656
      3632 8661 3646 8652
TIME...MOT...LOC 2215Z 010DEG 6KT 3639 8651

Whitehead
Special weather statement, Jul 13, 5:49 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
549 PM CDT Sat Jul 13 2019

TNZ007-132315-
Robertson TN-
549 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 13 miles northeast of Springfield, moving southeast
at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cross Plains, Orlinda and Black Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 8659 3663 8656 3662 8657 3648 8680
      3665 8693
TIME...MOT...LOC 2249Z 301DEG 10KT 3664 8672

Whitehead
Special weather statement, Jul 13, 7:58 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
758 PM CDT Sat Jul 13 2019

TNZ032-065-140145-
Putnam TN-White TN-
758 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE AND SOUTHERN
PUTNAM COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 10 miles southeast of Cookeville, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cookeville, Sparta, Monterey, Baxter, Hamptons Crossroads, Bakers
Crossroads and Burgess Falls State Park.

This includes Interstate 40 between mile markers 279 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 8525 3601 8526 3599 8526 3593 8561
      3615 8565 3617 8527
TIME...MOT...LOC 0058Z 082DEG 18KT 3608 8535

Rose
Local storm report, Jul 13, 8:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
806 PM CDT SAT JUL 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     10 ESE COOKEVILLE       36.10N 85.34W
07/13/2019                   PUTNAM             TN   911 CALL CENTER

            A FEW REPORTS OF TREES DOWN BLOCKING ROADS AND POWER
            OUTAGES ACROSS SOUTHEAST PUTNAM COUNTY

&&
Special weather statement, Jul 13, 8:27 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
827 PM CDT Sat Jul 13 2019

TNZ030-032-064-140200-
Putnam TN-De Kalb TN-Smith TN-
827 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHEASTERN
DE KALB AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter, or 11 miles northeast of Smithville, moving west at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Smithville, Hickman, Dowelltown, Center Hill Lake and Edgar Evans
State Park.

This includes Interstate 40 between mile markers 263 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 8564 3603 8562 3602 8564 3602 8565
      3601 8564 3594 8595 3616 8596
TIME...MOT...LOC 0127Z 083DEG 30KT 3608 8570

Whitehead
Local storm report, Jul 13, 8:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
832 PM CDT SAT JUL 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      MONTEREY                36.13N 85.24W
07/13/2019                   PUTNAM             TN   EMERGENCY MNGR

            SWIFT WATER RESCUES FOR FLOOD WATERS RISING INTO HOMES

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:00 PM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Overton, Putnam3 hr
Jul 13, 7:22 PM CDTAreal Flood AdvisoryOHXMontgomery, Robertson113 min
Jul 13, 7:37 PM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam113 min
Jul 13, 7:58 PM CDTSpecial Weather StatementOHXPutnam47 min
Jul 13, 8:21 PM CDTFlash Flood WarningOHXJackson, Overton, Putnam4 hr
Jul 13, 8:27 PM CDTSpecial Weather StatementOHXDeKalb33 min
Jul 13, 8:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White23 min
Jul 13, 8:58 PM CDTFlash Flood WarningOHXClay, Jackson, Macon, Overton, Smith, Trousdale3 hr
Jul 13, 8:58 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White37 min
Jul 13, 9:09 PM CDTFlash Flood WarningOHXDeKalb, Putnam, Smith, White3 hr
Jul 13, 10:13 PM CDTAreal Flood AdvisoryOHXMacon, Sumner2 hr
Jul 14, 4:16 PM CDTSpecial Weather StatementOHXWayne44 min
Jul 14, 4:27 PM CDTAreal Flood AdvisoryOHXWayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.